This phenomenon is thus iodine-induced hyperthyroidism, typically presenting in a patient with endemic goiter (due to iodine deficiency), who relocate to an iodine-abundant geographical area. People who have Graves disease, toxic multinodular goiter, or various types of thyroid adenoma are also at risk of Jod-Basedow effect when they ingest extra iodine. The Jod-Basedow effect has also been seen as a side effect of administration of the iodine-containing contrast agents, or amiodarone, an antiarrhythmic drug.
The Jod-Basedow effect does not occur in persons with normal thyroid glands who ingest extra iodine in any form.
The Jod-Basedow effect is named for the German word for iodine, "Jod" (all nouns are capitalized in German), plus the name of Karl Adolph von Basedow, a German physician who first described the effect.
The Jod-Basedow effect typically occurs with comparatively small increases in iodine intake, in people who have thyroid abnormalities that cause the gland to function without the control of the pituitary (i.e., a thyroid gland that is not normally suppressed by thyroid hormone driven loss of TSH secretion from the pituitary). In some ways the Jod-Basedow phenomenon is the opposite of the Wolff-Chaikoff effect, which refers to the short period of thyroid-hormone suppression which happens in normal persons and in persons with thyroid disease, when comparatively large quantities of iodine or iodide are ingested.
However, (unlike the Wolff-Chaikoff effect), the Jod-Basedow effect does not occur in persons with normal thyroid glands, as thyroid hormone synthesis and release in normal persons is controlled by pituitary TSH secretion, (which does not allow hyperthyroidism when extra iodine is ingested).
It is named after the German physician Karl Adolph von Basedow.
- El-Shirbiny AM, Stavrou SS, Dnistrian A, Sonenberg M, Larson SM, Divgi CR (November 1997). "Jod-Basedow syndrome following oral iodine and radioiodinated-antibody administration". J. Nucl. Med. 38 (11): 1816–7. PMID 9374363.